NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Abnormal Reaction to Anesthesia
When I received the "test dose" of anesthetic during my epidural, the needle had gone a bit to far and the small dose entered my blood stream. My heart rate immediately spiked to 175 bpm , I had tunnel vision and blacked out temporarily until the anesthetic diminished. Several years later during a wrist operation, the same thing happened when the doctor removed the turnicate to release the local anesthetic after the procedure. I am wondering if this is some sort of allergy or just a recurring "bad reaction" to anesthetics? Is there an alternative for future surgeries?
Thanks for your interesting question. What you're describing is a reaction to the intravenous injection of local anesthetic. It's not an allergy, but you clearly had a rather marked and unpleasant reaction on both occasions.
A "test dose" is just that..a small amount of anesthetic is injected through the epidural catheter in order to make sure it's in the right place. If the epidural catheter is properly sited, there is no reaction to the test dose. If the epidural catheter has accidentally been inserted, or migrated into, a blood vessel (usually an epidural vein, which may be quite engorged in pregnancy) then a variety of symptoms can quickly occur. If adrenaline (epinephrine) has been added to the anesthetic, then your heart rate will rapidly climb, then come down within a short space of time. The anesthetic itself may cause symptoms of dizziness or even a complete blackout, tinnitus (ringing in the ears), numbness around the mouth, and sometimes a peculiar metallic taste.
Although unpleasant, these warning signs and symptoms do not persist and are extremely valuable in preventing more serious complications from the continued administration of anesthetic through the catheter. The catheter will either be withdrawn a distance and tested again, or taken out completely and reinserted at a different level in the back.
Your wrist operation was done under intravenous regional block, also known as a Bier block, after the German anesthesiologist who invented the technique. Local anesthetic is injected deliberately into circulation, but through the use of a very tight tourniquet, is kept in the limb. When the surgery (wrist operations are commonly done this way) is complete, the tourniquet is let down. If less than 20 minutes or so has elapsed, there is often enough local anesthetic in the limb now released into the circulation to cause the same symptoms you described as having with your epidural.
This sort of reaction can usually be prevented by waiting at least 20-25 minutes before releasing the tourniquet, and also by releasing it and then quickly reinflating it, and repeating that sequence two or three times. You may be someone who is very sensitive to small amounts of local anesthetic in the circulation. Or you may simply have been unlucky to experience the same side-effect on two separate occasions. Be sure to tell your anesthesiologist about this so that a different kind of technique can be used, or a special effort can be made at prevention. Sedative medications like valium can lessen the symptoms if they do occur.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University